Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

November 18, 2017Blount County, Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Nov 18, 2017, 6:36 PM CST for Blount County, Jefferson County, Alabama. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 18, 2017, 6:36 PM CST (00:36 UTC)
Expired
Nov 18, 2017, 7:30 PM CST
In force
54 min
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Jefferson County, AL

The radar

The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 18, 6:45 PM CSTTSTM WND GST 544 Wsw Brooksville, ALMEASURED IN THE ROCK SPRINGS AREA. TIME ESTIMATED FROM RADAR.
Nov 18, 7:05 PM CSTTSTM WND DMGOneonta, ALSEVERAL TREES DOWN IN THE ONEONTA, LOCUST FORK AND SNEAD AREAS. RADAR ESTIMATED WINDS UP TO 50 MPH. TIME ESTIMATED.
Nov 18, 7:10 PM CSTTSTM WND DMG1 Wsw Bjcc, ALNUMEROUS REPORTS OF TREES DOWN AND POWER OUTAGES ACROSS THE COUNTY. SEVERAL MEASURED WIND GUSTS IN THE 40-50 MPH RANGE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS84 KBMX 190036
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
636 PM CST SAT NOV 18 2017
 
ALZ015-017-018-024-190130-
Walker AL-Etowah AL-Jefferson AL-Blount AL-
636 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...BLOUNT...
NORTHWESTERN ETOWAH AND NORTHERN JEFFERSON COUNTIES UNTIL 730 PM
CST...

At 636 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Holly Pond to Parrish.
Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Birmingham, Homewood, Gardendale, Fairfield, Boaz, Fultondale,
Oneonta, Sumiton, Cordova, Dora, Blountsville, Cleveland, Dallas,
Center Point, Pleasant Grove, Clay, Pinson, Tarrant, Midfield and
Adamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3410 8630 3418 8619 3420 8608 3382 8646
      3380 8658 3374 8654 3343 8685 3368 8731
      3389 8709 3389 8701 3386 8696 3387 8692
      3392 8692 3397 8677 3406 8671 3405 8668
      3409 8669 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 0036Z 274DEG 45KT 3429 8667 3372 8726 

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Nov 18, 6:00 PM CST, 36 minutes earlier.

Area forecast discussion, Nov 18, 6:00 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
600 PM CST Sat Nov 18 2017

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...

Several things to talk about late this afternoon. A strong cold
front was rapidly approaching Central Alabama. The front has
already entered northern Mississippi. It appears to be moving
around 50 mph east southeast. This puts the front entering
northwest areas just before 6 pm, near the I-59 corridor at 8 pm,
Montgomery to Wedowee around 10 pm, and exiting the area by around
midnight. This speed may slow a tad and these times may need to
backed up an hour or so.

Strong to marginally severe storms...a line of thunderstorms has
developed along the leading edge of the front. Some pretty decent
reflectivity gradients, bows and lewps are beginning to show up.
At this time, our threat area of the northwest quadrant of
Central Alabama looks good. Surface based CAPE has struggled but
made it near 300, as dew points have risen into the mid 60s and
temperatures jumped into the mid and upper 70s in places. Plenty
of shear for some storm organization but we originally had doubts
about the buoyancy. Too much shear and not enough buoyancy tips
the updrafts over. At any rate, expect a few marginally severe
storms in the northwest quadrant between 530 pm and 8 pm. The
threat will be wind gusts in the 40-60 mph range. The storms
should weaken as they progress eastward.

Wind gusts outside storms...a strong pressure gradient has set
over the Deep South. Winds above the surface have also increased.
Daytime heating and mixing of the atmosphere has lead to wind
gusts. These wind gusts may reach 35 mph or more roughly north of
a line from Aliceville to Wedowee, where a Wind Advisory is
currently in place. Elsewhere, gusty winds are expected but the
winds will be slightly less. The strong winds will begin to
subside west to east starting around 10 pm and diminishing by 3
am.

It looks like a good bet that large part of Central Alabama will
experience freezing conditions as high pressure settles in Monday
morning. At this time, lows will range from near 25 to near 33
degrees. A Freeze Watch has been issued for all of Central
Alabama.

75

Previous short-term discussion:
Added Wind Advisory due to slightly increased winds above the
surface and potential mixing into this layer below a subsidence
inversion. A few wind gusts possible in the 35 mph range north
into the overnight hours. The winds will subside behind the front
west to east after 10 pm. This threat resides mainly across the
north, north of a line from Aliceville to Wedowee. Still breezy
south and will monitor conditions into the evening hours there.

There is a small risk of a strong to severe storm this afternoon
and evening. A somewhat typical high shear and low cape
environment expected, with limited overall moisture and buoyancy.
Will mention a few wind gusts into the 60 mph range of some storms
can get going. This threat area is roughly north of a line from
Aliceville to Birmingham to Oneonta.

75

Previous short-term discussion:Today and Tonight.

A wide range of temperatures early this morning with lower 60s
across west Alabama and mid 40s across east Alabama.  Warm air
advection has increased significantly for areas along and west of
Interstate 65 where southerly surface winds have been running 5 to
10 mph. Low clouds have also developed for areas across east
Mississippi and western Alabama. No rain was currently indicated
across the region as the air mass is still relatively dry with
precipitable water values around one inch. A few showers may develop
by late morning across northwest Alabama due to strong warm air
advection and increasing low level moisture. Most of the shower and
thunderstorm activity will be confined to near the surface front due
to a strong pre-frontal upper level inversion. The surface cold
front will enter Marion and Lamar counties late this afternoon and
quickly track southeast, reaching Troy near midnight tonight.
Thunderstorm activity looks very limited ahead of the surface front
due to weak mid level lapse rates and CAPE values struggling to
reach 500 J/KG. Any thunderstorms that may develop will likely be
north of I-59. The rain will end within one or two hours after
fropa, so rainfall amounts will be mostly under one-quarter of an
inch.

58/rose

.LONG TERM...
Sunday through Saturday.

The cold front is well to our southeast by Sunday morning, so expect
clear skies as high pressure builds in with the colder air mass. The
center of the surface high slides eastward through the ArkLaTex and
into the TN River Valley Sunday night into Monday morning. Models
are in pretty good agreement with the center moving across North-
Central AL by sunrise Monday morning. This will lead to clear skies
and calm winds across the area, allowing for very efficient
radiational cooling. Expect much of the area to drop to near or
below freezing early Monday morning with the coldest temperatures
(mid to upper 20s) in the northern counties. With increasing model
agreement in the setup, I will continue mention cold weather impacts
in the HWO and increase the confidence. After discussions with
neighboring offices, will hold off any freeze watch or warning
products for now, as we're still 48 hours out.

The high pressure shifts eastward towards the Carolinas during the
day Monday. Another longwave trough deepens across the Eastern
Plains Monday night into Tuesday. Both the GFS and ECMWF pick up on
a weak impulse ejecting out of the base of the trough Tuesday
morning. This impulse moves through Central AL fairly quickly, and
without much moisture return, I'm not convince we'll see any rain
activity out of it. However, have included at least a slight chance
of showers south and east of the I-85 corridor Tuesday just in case.

As we get into the second half of the week, the forecast becomes
somewhat of a headache. Overall, the synoptic setup is a highly
amplified pattern with a deep trough over the Eastern US and a ridge
over the Western US. An impulse moves through the trough into the
Southeast US on Wednesday, and the models have not handled the
evolution of the trough and this impulse very well. The GFS, which
had been showing a phased trough moving through now shows a cutoff
low developing in the northern Gulf of Mexico and sliding eastward
into Southern GA. The ECMWF, which had been showing something
similar now shows a phased trough moving through with high pressure
quickly building in behind. Now, remember that most of this week
we're under northerly or northeasterly flow, which limits our
moisture return. Under normal circumstances, this would make me lean
on a dry forecast. The GFS solution, however, has a fairly strong
surface low developing in the Eastern Gulf of Mexico, which as it
slides into Southern GA, could lead to enough wrap-around moisture
to cause light shower activity in our southeastern counties.
Essentially, the forecast comes down to (1.) if (or where) a low
develops along the coast and (2.) how strong the low is if it forms.
If a surface low does not form, or if it is weak, expect mostly dry
conditions through the holiday weekend. If a surface low does form
and can pull in enough moisture, expect some light rain showers
Wednesday night through Thursday before high pressure again builds
in Friday into Saturday leading to a dry start to the weekend. For
my forecast this morning, I have edged drier given the lack of
substantial moisture return, but kept a slight chance of showers
south and east of the I-85 corridor on Thanksgiving just in case.
Confidence remains low in the forecast from Wednesday night through
Saturday, so expect changes as models hopefully become more
consistent.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

Some MVFR cigs and vsbys will be possible with TSRA along a cold
front that will move across Central Alabama this evening. Gusty
winds will be possible with the storms and for a couple of hours
behind the storms as winds shift with front. Storms along line are
not as strong to south and do not have winds quite as high for
MGM/TOI with passage. Skies clear out during the late night hours
behind front going VFR before sunrise. Winds will be northwest and
gusty at times during the day on Sunday with tight surface pressure
gradients behind the front across the area.

08

&&

.FIRE WEATHER...

Windy conditions will continue ahead of a cold front. The front
passes through tonight with winds remaining gusty behind the
front. Winds will subside from west to east between 10 pm and 3
am. Rain chances are high areawide, but the rain amounts will be a
quarter inch or less and the rain chances will only last 2-3
hours in any one location. Dry and colder air moves in behind the
front Sunday and Monday. Relative humidity values drop into the
30s Monday afternoon.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     39  50  27  57  35 /  90   0   0   0   0
Anniston    40  51  28  59  38 /  90   0   0   0   0
Birmingham  42  51  31  58  40 /  90   0   0   0   0
Tuscaloosa  41  54  29  59  38 /  90   0   0   0   0
Calera      40  53  29  58  38 /  90   0   0   0   0
Auburn      43  53  32  59  44 /  70   0   0   0   0
Montgomery  44  56  32  60  41 /  70   0   0   0   0
Troy        45  57  32  61  42 /  60   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Watch from Sunday evening through Monday morning for the
following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Wind Advisory until 3 AM CST Sunday for the following counties:
Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...Pickens...Randolph...
Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston.

&&

75/25/08
Hazardous weather outlook, Nov 18, 10:38 AM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1038 AM CST Sat Nov 18 2017

ALZ011>015-017>050-191945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1038 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Isolated severe storms are possible north of a line from Aliceville,
to Tuscaloosa, to Birmingham, to Oneonta. These storms are possible
mainly between 4 and 8 pm. Wind gusts to 60 mph will be the primary
threat.

Breezy conditions are expected this afternoon and tonight both ahead
of and behind a cold front. Sustained winds of 15 to 20 miles per
hour with gusts up to 35 miles per hour are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Cold air moves into the area with near or below freezing
temperatures possible across much of Central Alabama Monday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may become
necessary for a short time late this afternoon and early this
evening.

In the hours before

Special weather statement, Nov 18, 6:09 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
609 PM CST SAT NOV 18 2017

ALZ013-015-023-024-190045-
Fayette AL-Walker AL-Jefferson AL-Tuscaloosa AL-
609 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER...NORTHERN
TUSCALOOSA...SOUTHWESTERN JEFFERSON AND SOUTHEASTERN FAYETTE COUNTIES
UNTIL 645 PM CST...

At 608 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Carbon Hill to near Reform.
Movement was east southeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms. Isolated
trees and large limbs have been blown down with these storms.

Locations impacted include...
Sumiton, Dora, Sylvan Springs, Berry, Parrish, Oakman, West
Jefferson, North Johns, Bankston, Gorgas Steam Plant, Bull City,
Samantha, Gorgas, Boley Springs, Burnwell, Quinton, Bankhead Lock And
Dam, Binion Creek Landing, Concord and Whitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3374 8704 3332 8706 3333 8770 3376 8767
TIME...MOT...LOC 0008Z 268DEG 49KT 3391 8742 3346 8802

75
Special weather statement, Nov 18, 6:11 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
611 PM CST SAT NOV 18 2017

ALZ022-023-030-031-190100-
Greene AL-Pickens AL-Sumter AL-Tuscaloosa AL-
611 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...NORTHWESTERN GREENE AND
NORTHWESTERN SUMTER COUNTIES UNTIL 700 PM CST...

At 611 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Carrollton to Preston. Movement was east
at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Aliceville, Gordo, Carrollton, Pickensville, Gainesville, Emelle,
McMullen, Panola, West Greene, Benevola, Johnston Lake, Lake Lurleen
State Park, Bevill Lock And Dam, Garden, New West Greene, Mantua,
Jena, Geiger, Dillburg and George Downer Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3336 8830 3331 8766 3258 8839
TIME...MOT...LOC 0011Z 290DEG 41KT 3334 8813 3289 8881

75
Local storm report, Nov 18, 6:19 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 WSW FAYETTE           33.69N 87.84W
11/18/2017                   FAYETTE            AL   TRAINED SPOTTER

            TREES DOWN NEAR INTERSECTION OF HWY 96 AND
            18. RADAR ESTIMATED WINDS 40-50 MPH. TIME
            ESTIMATED FROM RADAR.

&&

TG
Local storm report, Nov 18, 6:24 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     5 NNE ELDRIDGE          33.98N 87.59W
11/18/2017                   WALKER             AL   PUBLIC

            TREES DOWN BETWEEN JOHNNY MACK LYNN RD AND
            THE WINSTON CO LINE. RADAR ESTIMATED WINDS
            40-50 MPH. TIME ESTIMATED FROM RADAR.

&&

TG
Local storm report, Nov 18, 6:30 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     LUPTON                  33.94N 87.40W
11/18/2017                   WALKER             AL   PUBLIC

            TREES DOWN ALONG HWY 5 BETWEEN OLD TOM KING
            RD AND JD HILL RD. RADAR ESTIMATED WINDS
            40-50 MPH. TIME ESTIMATED FROM RADAR.

&&

TG
Special weather statement, Nov 18, 6:36 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
636 PM CST SAT NOV 18 2017

ALZ015-017-018-024-190130-
Walker AL-Etowah AL-Jefferson AL-Blount AL-
636 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...BLOUNT...
NORTHWESTERN ETOWAH AND NORTHERN JEFFERSON COUNTIES UNTIL 730 PM
CST...

At 636 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Holly Pond to Parrish.
Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Birmingham, Homewood, Gardendale, Fairfield, Boaz, Fultondale,
Oneonta, Sumiton, Cordova, Dora, Blountsville, Cleveland, Dallas,
Center Point, Pleasant Grove, Clay, Pinson, Tarrant, Midfield and
Adamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3410 8630 3418 8619 3420 8608 3382 8646
      3380 8658 3374 8654 3343 8685 3368 8731
      3389 8709 3389 8701 3386 8696 3387 8692
      3392 8692 3397 8677 3406 8671 3405 8668
      3409 8669 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 0036Z 274DEG 45KT 3429 8667 3372 8726

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 6:09 PM CSTSpecial Weather StatementBMXWalker36 min
Nov 18, 6:11 PM CSTSpecial Weather StatementBMXPickens49 min
Nov 18, 6:42 PM CSTSpecial Weather StatementBMXGreene, Hale, Sumter, Tuscaloosa63 min
Nov 18, 7:03 PM CSTSpecial Weather StatementBMXEtowah, Jefferson, St. Clair, Shelby57 min
Nov 18, 7:18 PM CSTSpecial Weather StatementBMXBibb, Hale, Marengo, Perry57 min
Nov 18, 7:44 PM CSTSpecial Weather StatementBMXCalhoun, Cherokee, Clay, Cleburne, Coosa, Talladega61 min
Nov 18, 7:50 PM CSTSpecial Weather StatementBMXAutauga, Chilton, Dallas55 min
Nov 18, 8:33 PM CSTSpecial Weather StatementBMXChambers, Elmore, Randolph, Tallapoosa57 min
Nov 18, 9:42 PM CSTSpecial Weather StatementBMXBullock, Chambers, Lee, Macon, Montgomery, Pike63 min
Nov 18, 10:20 PM CSTSpecial Weather StatementBMXBarbour, Russell55 min
Nov 19, 2:45 AM CSTFreeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more29 hr

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.